Evidence-Based Reviews

Abuse of psychiatric medications: Not just stimulants and benzodiazepines

Author and Disclosure Information

 

References

Antidepressants

Haddad17 published a review of 21 English-language case reports from 1966 to 1998 describing antidepressant use in which individuals met DSM-IV criteria for substance dependence to the medication. An additional 14 cases of antidepressant M/A were excluded based on insufficient details to support a diagnosis of dependence. The 21 reported cases involved:

  • tranylcypromine (a monoamine oxidase inhibitor [MAOI])
  • amitriptyline (a tricyclic antidepressant [TCA])
  • fluoxetine (a selective serotonin reuptake inhibitor [SSRI])
  • amineptine (a TCA previously available in France but removed from the market in 1999 in part due to its abuse potential)
  • nomifensine (a norepinephrine/dopamine reuptake inhibitor previously available in the United Kingdom but removed in 1986 due to hemolytic anemia).

In 95% of cases, the antidepressants were prescribed for treatment of an affective disorder but were abused for stimulant effects or the perceived ability to lift mood, cause euphoria or a “high,” or to improve functioning. Two-thirds of cases involved patients with preexisting substance misuse. Placing the case reports in the context of the millions of patients prescribed antidepressants during this period, Haddad concluded the “incidence of [antidepressant] addiction [is] so low as to be clinically irrelevant.”17

Despite this conclusion, Haddad singled out amineptine and tranylcypromine as antidepressants with some evidence of true addictive potential.17,18 A more recent case series described 14 patients who met DSM-IV criteria for substance abuse of tertiary amine TCAs (which have strong anticholinergic activity) and concluded that “misuse of [TCAs] is more common than generally appreciated.”19 In keeping with that claim, a study of 54 outpatients taking unspecified antidepressants found that up to 15% met DSM-III-R criteria for substance dependence (for the antidepressant) in the past year, although that rate was much lower than the rate of benzodiazepine dependence (47%) in a comparative sample.20 Finally, a comprehensive review by Evans and Sullivan21 found anecdotal reports published before 2014 that detailed misuse, abuse, and dependence with MAOIs, TCAs, fluoxetine, venlafaxine, bupropion, tianeptine, and amineptine. Taken together, existing evidence indicates that select individuals—typically those with other SUD comorbidity—sometimes misuse antidepressants in a way that suggests addiction.

Still, while it is well known that abrupt cessation of antidepressants can result in a discontinuation syndrome characterized by flu-like symptoms, nausea, and dizziness,22 physiologic withdrawal effects must be distinguished from historical definitions of substance “abuse” and the broader concept of psychological “addiction” or drug dependence18,23 now incorporated into the DSM-5 definition of SUDs.24 Indeed, although withdrawal symptoms were reported by more than half of those who took antidepressants and responded to a recent online survey,25 evidence to support the existence of significant antidepressant tolerance, craving, or compulsive use is lacking.17,18 Antidepressants as a class do not appear to be significantly rewarding or reinforcing and, on the contrary, discontinuation by patients is common in clinical practice.26 The popular claim that some individuals taking antidepressants “can’t quit”27 must also be disentangled from loss of therapeutic effects upon cessation.

Bupropion. A more convincing argument for antidepressant addiction can be made for bupropion, a weak norepinephrine and dopamine reuptake inhibitor with an otherwise unclear mechanism of action.28 In 2002, the first report of recreational bupropion M/A described a 13-year-old girl who took 2,400 mg orally (recommended maximum dose is 450 mg/d in divided doses) after being told it would give her “a better high than amphetamine.”29 This was followed in the same year by the first report of recreational M/A of bupropion via nasal insufflation (snorting), resulting in a seizure,30 and in 2013 by the first published case of M/A by IV self-administration.31

Continue to: The M/A potential of bupropion...

Next Article: